I am a 4 year breast cancer survivor. I received the Adriamycin-Cytoxan chemotherapy protocol.
I have been diagnosed with Hashimoto's disease. I strongly suspect it did something to my thyroid. I don't see how the chemotherapy could not have effected my thyroid or whatever else for that matter. It was dreadful and so caustic.
Is there any research or notion in the medical field of chemotherapy inducing thyroid dysfunction?
Dear lionandlamb: It is unlikely that your chemotherapy has contributed to your thyroid disease. Thyroid problems are common in people who have had mantle radiation (radiation that includes the thyroid gland) for Hodgkin's disease, for example.
Boy, does this sound familiar! About 3 years after I finished chemo, I had to have thyroid surgery. A co-worker had the same problem and had thyroid surgery about 3 years after completing chemo. Her thyroid quit working. Mine was on its way out and had developed nodules. On the Komen website, if you go to the talkback section, you will find that thyroid problems after chemo are very common. My surgeon explained to me that chemo affects the thyroid and in some cases, it is not able to recover when the chemo treatments are over. Now, whenever someone has chemo, I always tell them to have their thyroid function checked afterwards if they start having the symptoms of underactive thyroid.
rkmsim: Thank you for that acknowledgement and you're surgeon was very progressive to have warned you to watch your thyroid after chemo. I think that that is the first I have heard of any doctor giving such knowledgeable and proactive advice to a patient. I will check the Komen website also.
Also I am ticked off at my now former oncologist ... who is also an internist/hematologist ... I went to him for bloodwork every 3-4 months for 3 years after chemo ... he was very aware of my 'refractive' (as he called it symptoms) and Never thought to check my thyroid. His secretary said that it's not protocol in BC to check thyroid. That may well be the case as it stands now in BC oncology, but I used this guy long before my BC for complaints of fatigue. UNBELIEVABLE.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.